Since I don't lose consciousness during my seizures, or fall, they aren't likely to be unsafe for me. When people would ask me what they should do for me during a seizure, I would ask that there isn't a large crowd gathered around me, as that would make it more embarrassing for me.
My seizures continued from the fall of 2005 without improvement, even on Keppra (Levetiracetam). They all started the same - with a deja vu feeling. Their intensity varied. Most often I was aware it was a seizure the entire time. Only rarely did I have one with jamais vu, the opposite of deja vu. Often during my seizures I had various hallucinations. Some of these were gustatory or olfactory, meaning I tasted or smelled things that weren't really there. Sometimes I even saw things that weren't there. This was generally people, who might even talk. These hallucinations weren't of such intensity as to seem normal or real. It was more like a person, or group of people had just flashed through the scene and maybe said something when they were there. I could still recall their faces during the seizure, but afterwards couldn't remember what they looked like. During the seizure I sometimes felt like it was the same faces I would see each time. I'm not sure if it really was, or if that was just the deja vu feeling.
I insisted my neurologist discover the reason for my seizures. Each time he insisted it didn't matter what was causing them, but that we get them under control. I understood the need to control them, but felt if we knew the cause that might be easier to do. I continually argued with my neurologist and gastroenterologist about the Asacol I was taking for ulcerative colitis. I strongly felt that it was the cause of my seizures. They continually reassured me that such was not the case.
By January my neurologist had wanted me to take a second medication for some time. I was reluctant to do so. I felt that one medication, Asacol, had caused my seizures and was fearful of side effects. He finally got me to agree to add another medication if a new EEG showed seizure activity. An EEG was scheduled in about a week and a half. I went home and stopped taking the Asacol. Within a few days my head felt better. The tingling feeling was gone. I could estimate what time it was. I remembered people I met throughout the day. I had the EEG. No seizure activity was detected.
When the neurologist reviewed the findings of the latest EEG I told him how I felt and that I had stopped taking Asacol. He was finally convinced. He agreed I should never take that medicine again. My seizures decreased after stopping the Asacol, but never went away. The intensity of my seizures also changed. I no longer had visual hallucinations with them. I never had the jamais vu feeling. In addition to the Keppra, I was eventually given Trileptal (Oxcarbazepine) for seizures as well. I immediately noticed that I felt more tired from the Trileptal. Each time the dose was increased, I felt more tired for several days. If I lay down I could quickly fall asleep. After about 8.5 months of no driving, I was finally allowed to drive.
The gastroenterologist was not amused that I had stopped taking the Asacol. He tried me on another mesalamine medication, Colazal. After about a week my head started feeling like it had on the Asacol. I stopped taking it and was reassured by my neurologist that that was the right thing to do.
As far as my seizure activity, not much changed the next several years. On average I had seizures every 2-3 weeks. I would have a few of them over about a 2 day period each time. After I had my colon removed (see the colitis blog) I had a seizure the same day or the following day. Then I did not have any seizures for over a month. That was probably the largest single break in my seizure activity.